Low serum concentration of all-trans and 13-cis retinoic acids in patients treated with phenytoin, carbamazepine and valproate. Possible relation to teratogenicity

Forskningsoutput: TidskriftsbidragArtikel i vetenskaplig tidskrift

Abstract

All-trans retinoic acid deficiency resulting from ethanol's interference with the synthesis of all-trans retinoic acid from retinol was recently suggested to cause the malformations of the fetal alcohol syndrome. Phenytoin, carbamazepine and valproate, might be teratogenic because they lower the concentration of all-trans retinoic acid in serum, by inducing the enzyme systems in the liver responsible for the metabolism of the all-trans retinoic acid, or by other mechanisms. Here we show, that in patients given therapeutic doses of phenytoin, carbamazepine and valproate, serum all-trans and 13-cis retinoic acid concentrations are indeed significantly lowered. We propose that drugs with this ability should be considered as potential teratogens.

Detaljer

Författare
  • G Fex
  • K Larsson
  • A Andersson
  • Maria Berggren Söderlund
Enheter & grupper
Forskningsområden

Ämnesklassifikation (UKÄ) – OBLIGATORISK

  • Farmakologi och toxikologi

Nyckelord

Originalspråkengelska
Sidor (från-till)572-574
TidskriftArchives of Toxicology
Volym69
Utgivningsnummer8
StatusPublished - 1995
PublikationskategoriForskning
Peer review utfördJa